Kakeya-Type Sets Over Cantor Sets of Directions in \(\mathbb {R}^{d+1}\)

  • Edward Kroc
  • Malabika PramanikEmail author


Given a Cantor-type subset \(\Omega \) of a smooth curve in \(\mathbb R^{d+1}\), we construct examples of sets that contain unit line segments with directions from \(\Omega \) and exhibit analytical features similar to those of classical Kakeya sets of arbitrarily small \((d+1)\)-dimensional Lebesgue measure. The construction is based on probabilistic methods relying on the tree structure of \(\Omega \), and extends to higher dimensions an analogous planar result of Bateman and Katz (Math Res Lett 15(1):73–81, 2008). In contrast to the planar situation, a significant aspect of our analysis is the classification of intersecting tube tuples relative to their location, and the deduction of intersection probabilities of such tubes generated by a random mechanism. The existence of these Kakeya-type sets implies that the directional maximal operator associated with the direction set \(\Omega \) is unbounded on \(L^p(\mathbb {R}^{d+1})\) for all \(1\le p<\infty \).


Kakeya sets Directional maximal operators Cantor sets 

Mathematics Subject Classification

Primary 28A75 42B25 Secondary 60K35 



We would like to thank the two anonymous referees for useful comments and a careful reading of the manuscript. The second author would like to thank Gordon Slade of the Department of Mathematics at the University of British Columbia for a helpful discussion on percolation theory. The research was partially supported by an NSERC Discovery Grant.


  1. 1.
    Alfonseca, A.: Strong type inequalities and an almost-orthogonality principle for families of maximal operators along directions in \(\mathbb{R}^2\). J. Lond. Math. Soc. 67(1), 208–218 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Alfonseca, A., Soria, F., Vargas, A.: A remark on maximal operators along directions in \(\mathbb{R}^2\). Math. Res. Lett. 10(1), 41–49 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Bateman, M.: Kakeya sets and directional maximal operators in the plane. Duke Math. J. 147(1), 55–77 (2009)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bateman, M., Katz, N.H.: Kakeya sets in Cantor directions. Math. Res. Lett. 15(1), 73–81 (2008)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Besicovitch, A.S.: On Kakeya’s problem and a similar one. Math. Z. 27(1), 312–320 (1928)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Carbery, A.: Differentiation in lacunary directions and an extension of the Marcinkiewicz multiplier theorem. Ann. Inst. Four. 38(1), 157–168 (1988)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Córdoba, A.: The Kakeya maximal function and spherical summation multipliers. Am. J. Math. 99(1), 1–22 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Duoandikoetxea, J., Vargas, A.: Directional operators and radial functions on the plane. Ark. Mat. 33, 281–291 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Falconer, K.: Fractal Geometry: Mathematical Foundations and Applications. Wiley, New York (2003)CrossRefzbMATHGoogle Scholar
  10. 10.
    Fefferman, C.: The multiplier problem for the ball. Ann. Math. 94(2), 330–336 (1971)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Grimmett, G.: Percolation. Grundlehren der math. Wissenschaften, vol. 321. Springer, Berlin (1999)zbMATHGoogle Scholar
  12. 12.
    Katz, N.H.: A counterexample for maximal operators over a Cantor set of directions. Mater. Res. Lett. 3, 527–536 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Katz, N.H., Tao, T.: New bounds for Kakeya problems. J. Anal. Mater. 87, 231–263 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Katz, N.H., Łaba, I., Tao, T.: An improved bound on the Minkowski dimension of Besicovitch sets in \(R^3\). Ann. Math. 152, 383–446 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Kolasa, L., Wolff, T.: On some variants of the Kakeya problem. Pac. J. Math. 190, 111–154 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Kroc, E., Pramanik, M.: Lacunarity, Kakeya-type sets and directional maximal operators. arXiv:1404.6241
  17. 17.
    Lyons, R.: Random walks and percolation on trees. Ann. Probab. 18, 931–958 (1990)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Lyons, R.: Random walks, capacity, and percolation on trees. Ann. Probab. 20, 2043–2088 (1992)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Lyons, R., Peres, Y.: Probability on Trees and Networks. Cambridge University Press, Cambridge (2005)Google Scholar
  20. 20.
    Nagel, A., Stein, E.M., Wainger, S.: Differentiation in lacunary directions. Proc. Natl. Acad. Sci. USA 75(3), 1060–1062 (1978)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Parcet, J., Rogers, K.M.: Differentiation of integrals in higher dimensions. Proc. Natl. Acad. Sci. USA 110(13), 4941–4944 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    Sjögren, P., Sjölin, P.: Littlewood–Paley decompositions and Fourier multipliers with singularities on certain sets. Ann. Inst. Four. 31, 157–175 (1981)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Stein, E.: Harmonic Analysis: Real-Variable Methods, Orthogonality and Oscillatory Integrals. Princeton Mathematical Series, vol. 43. Princeton University Press, Princeton (1995)Google Scholar
  24. 24.
    Vargas, A.: A remark on a maximal function over a Cantor set of directions. Rend. Circ. Mat. Palermo 44, 273–282 (1995)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Wolff, T.: An improved bound for Kakeya type maximal functions. Rev. Math. Iberoam. 11(3), 651–674 (1995)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.University of British ColumbiaVancouverCanada

Personalised recommendations